Tardive dyskinesia is almost always caused by the side effects of drugs used to treat mental illness and some cases gastrointestinal disorders. It is only one of many diseases that are classified as "movement disorders," which range from mild and almost unnoticeable tics to spasms that border on seizures.
Tardive dyskinesia can mimic a number of symptoms characteristic of other movement disorders, including akathisia, dystonia and even Parkinson's disease. The condition known as diphasic dyskinesia is actually related to medication and treatments used for Parkinson's disease patients.
Although first clinically described in 1817 when a British physician published his essay on "shaking palsy," the symptoms associated with Parkinson's disease have been known since the Middle Ages. Like other movement disorders, dopamine plays a role. In patients with Parkinson's disease, dopamine is not available in sufficient amounts and the receptors involved in the regulation of many bodily functions do not receive signals from the brain.
Unlike tardive dyskinesia, the causes of Parkinson's disease are not entirely known. However, research suggests that heredity and genetics may play a part.
Another culprit is environmental toxins, primarily exposure to certain metals. A recent study showed that people who had been exposed to particular pesticides were 70 percent more likely to develop Parkinson's disease than the general population. Similarly, those who have worked in agriculture and have been exposed to certain herbicides containing paraquat or PCBs are known to be at risk for developing Parkinson's disease.
Patients who have suffered major head injuries at some point in their lives appear to develop Parkinson's disease in greater numbers than those who have not. One study found that such patients are 400 percent more likely to develop Parkinson's disease. Although the results of the study were compelling, it is still not clear if head trauma is actually a contributing factor or if the dyskinetic symptoms that appear early on caused these patients to suffer a higher rate of head injuries.
Parkinson's Disease and Diphasic Dyskinesia
Parkinson's disease responds best to a broad-based course of treatment that includes physical therapy, exercise, proper nutrients and medication in order to relieve symptoms. This is where diphasic dyskinesia comes into the picture.
The most common medication used to treat symptoms of Parkinson's disease is known as levodopa, a naturally-occuring amino acid that can be converted into dopamine. Due to the nature of the medication and its mechanism, the dyskinetic symptoms associated with Parkinson's disease fall into one of two patterns. One of these is identified as "dyskinesia-improvement-dyskinesia," or DID. In other words, the patient will experience dyskinetic symptoms, then express no symptoms as the medication is metabolized and will again experience symptoms when the medication wears off.
The first period of dyskinesia may last up to half an hour before the levodopa takes effect and dopamine receptors are "switched on." After the medication wears off, the patient may experience well over an hour of dyskinetic symptoms.
There is no one remedy for the "DID response," though some success has been achieved by reducing and overlapping dosage. If patients do not respond, the physician may administer a dopamine agonist (a medication that promotes the function of dopamine receptors) or a COMT inhibitor (an enzyme affecting neurotransmitters) in addition to adjusting the dosage of levodopa.
Another solution appears to lie in Deep Brain Stimulation (DBS). Approved for use in the U.S. since 1997, DBS involves the implantation of electrodes in the patient's skull and applying low electrical impulses to targeted areas of the brain. While this has been quite successful in addressing the symptoms of many Parkinson's disease patients, some have experienced side effects that include apathy, hallucinations, personality changes and depression. These side effects may be reversible by removing the electrodes and discontinuing the treatment.